Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 184, NWS Nashville, TN

May 23, 2011Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2011, 6:37 PM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 6:37 PM CDT (23:37 UTC)
Expired
May 23, 2011, 7:00 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
May 23, 6:56 PM CDTTORNADO7 Ne Dover, TN*** 2 INJ *** A NATIONAL WEATHER SERVICE SURVEY TEAM HAS CONFIRMED THAT THE DAMAGE THAT OCCURRED IN THE BIG ROCK AREA IN NORTHEAST STEWART COUNTY YESTERDAY EVENING WAS CAUSED BY A TORNADO. WITH MAX WINDS OF 120 MPH THIS CLASSIFIES AS AN EF2 TORNADO AND TRAVELE
May 23, 7:00 PM CDTTSTM WND DMG5 Ne Dover, TNSHERIFFS RELAYS PUBLIC REPORT OF POSSIBLE TORNADO DAMAGE IN THE TOWN OF BIG ROCK ON CHERRY HOLLOW RD. ROOF BLOWN OFF HOUSE...TRAILER LIFTED OFF GROUND.
May 23, 7:08 PM CDTTSTM WND DMG5 Ne Dover, TNSHERIFFS OFFICE RPTS TREE DOWN ON HOUSE ON EARL COPPAGE ROAD IN THE TOWN OF BIG ROCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:57 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-255 m²/s²
0-3 km storm-relative helicity
-136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS54 KOHX 232337
SVROHX
TNC125-161-240000-
/O.NEW.KOHX.SV.W.0184.110523T2337Z-110524T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
637 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 700 PM CDT

* AT 631 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS NEAR NEW CONCORD...MOVING NORTHEAST
  AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...
  BIG ROCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3665 8785 3665 8724 3659 8720 3635 8798
      3643 8805 3658 8805 3667 8787
TIME...MOT...LOC 2336Z 243DEG 61KT 3646 8797

$$

FORECASTER: ROSE
1 follow-up statement
682 
WWUS54 KOHX 232353
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT MON MAY 23 2011

TNC125-161-240000-
/O.CON.KOHX.SV.W.0184.000000T0000Z-110524T0000Z/
MONTGOMERY TN-STEWART TN-
653 PM CDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR STEWART AND
NORTHERN MONTGOMERY COUNTIES UNTIL 700 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF DOVER...MOVING
NORTHEAST AT 65 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
MONTGOMERY AND STEWART COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME ROTATION. TORNADOES CAN DEVELOP 
QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3639 8785 3651 8792 3660 8797 3667 8787
      3665 8785 3665 8724 3659 8720
TIME...MOT...LOC 2353Z 243DEG 61KT 3659 8765

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:15 PM CDT, 22 minutes earlier.

Area forecast discussion, May 23, 6:15 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT MON MAY 23 2011

.AVIATION...BNA/CSV...LINE OF STRONG TO SEVERE STORMS CURRENTLY
BARRELING TOWARD MIDDLE TENNESSEE WILL LIKELY AFFECT BNA BY MID-
EVENING, AND WHAT'S LEFT OF THE COMPLEX WILL BRING SHRA TO CSV FROM
MIDNIGHT ONWARD. LOW-LEVELS STILL RELATIVELY DRY, SO IFR CIGS WILL
LIKELY FORM ONLY BRIEFLY DURING HEAVY RAIN, IF AT ALL. PERHAPS
SOME GUSTY WINDS DURING THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT MON MAY 23 2011/

SHORT TERM (THRU THU)...
TSRA COMPLEXES ONGOING FM IL TO N AR THIS AFTERNOON WITH WEAKER
SYSTEM IN NE TX. CLOSER TO HOME...TEMPS WERE KEPT IN CHECK UNDER A
MOSTLY CLOUDY SKY TDAY. HOWEVER...BUILDUP OF HEAT AND MINOR S/W
SHOULD TRIGGER SCT RW/TRW THIS EVE.

CHC PCPN INCREASES LATER TNGT WITH APPROACH OF H5 S/W TROF IN MO.
DYNAMICS W/SYSTEM STRONGER IN THE OH VLY BUT UNSTABLE AIR ACR
MIDDLE TN COULD SUPPORT A ROUND OF STRONG TO SEVERE WEATHER IN NW
MID TN AFTER MIDNIGHT. INCREASED POPS TO LKLY IN THIS REGION...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. KEPT SCT COVERAGE
ELSEWHERE.

H5 RIDGING BUILDS TUE-TUE NGT WITH WARMER TEMPS ALOFT. A FEW STORMS
IN AFTN-EVE HEAT TUE WITH NO ORGANIZED ACTIVITY EXPECTED. STRONG
LOW PRESSURE DEVELOPS IN THE CNTL PLAINS ON WED...WITH THE CHANCE
OF STORMS INCREASING WED NGT-THU ACR MID TN. COULD BE A COUPLE
ROUNDS OF STRONG TO SEVERE WEATHER UNTIL SYSTEM DEPARTS THU NGT.

LONG TERM (FRI-SUN)...
FNTL BDRY LOOKS TO STALL FRI AND KEPT AFTN CHC OF RW/TRW FRI-SAT.
SECONDARY LOW SHOULD DEPART THE REGION SUN...AND WL KEEP DRIER
(PCPN-FREE) CONDITIONS SUN-MON.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 23, 4:58 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT MON MAY 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
458 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE STORMS ARE POSSIBLE THIS EVENING THROUGH LATE TONIGHT AS A
CONVECTIVE COMPLEX MOVES EASTWARD INTO MIDDLE TENNESSEE. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND
WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE
FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES.

DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES FROM
THIS EVENING THROUGH THURSDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, May 23, 6:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     2 NE GALLATIN           36.40N 86.43W
05/23/2011                   SUMNER             TN   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
            GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
            TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
            75 TO 80 MPH.

&&

DMASSIE
Local storm report, May 23, 6:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     2 NE GALLATIN           36.40N 86.43W
05/23/2011                   SUMNER             TN   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
            GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
            TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
            75 TO 80 MPH.

&&

DMASSIE
Special weather statement, May 23, 6:30 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT MON MAY 23 2011

TNZ005-006-022>025-240015-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
630 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST
OF MURRAY KY TO 8 MILES EAST OF PARIS TO 9 MILES SOUTHEAST OF
PARIS...MOVING EAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 650 PM CDT.
  TENNESSEE RIDGE BY 655 PM CDT.
  ERIN BY 700 PM CDT.

PEOPLE IN HOUSTON...NORTHERN BENTON...NORTHWESTERN DICKSON...
NORTHWESTERN HUMPHREYS...STEWART AND WESTERN MONTGOMERY COUNTIES...
INCLUDING THE CITIES OF DOVER...TENNESSEE RIDGE AND ERIN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:50 PM CDTTornado WarningOHXMontgomery, Stewart25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.